Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 162, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 2, 2004, 6:19 PM CDT for Martin County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2004, 6:19 PM CDT (23:19 UTC)
- Expired
- Jun 2, 2004, 7:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 62 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -415 J/kg
- Mixed-layer LCL
- 2815 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 022319
SVRMAF
TXC317-030015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT WED JUN 2 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MARTIN COUNTY IN WEST TEXAS
* UNTIL 715 PM CDT
* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
DAMAGING WINDS NEAR 70 MPH. THIS STORM WAS LOCATED 4 MILES
SOUTHWEST OF BUFORD...OR 20 MILES SOUTH OF LAMESA...MOVING EAST AT
10 MPH.
* LOCATIONS IMPACTED INCLUDE...
BUFORD...
THREE LEAGUES...
FLOWER GROVE...
BROWN...
RURAL AREAS ALONH HIGHWAY 829
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3250 10208 3233 10202 3239 10171 3250 10170
3252 10193
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:15 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jun 2, 2:15 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CDT WED JUN 2 2004 .SHORT TERM... ...SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE CENTRAL/EASTERN PERMIAN BASIN OF WEST TEXAS THIS AFTERNOON AND EVENING... SURFACE ANALYSIS AT 18Z INDICATED A STRONG LOW LEVEL THERMAL RIDGE EXTENDING NORTHWARD FROM TRANS PECOS INTO THE PERMIAN BASIN /101F AT KMAF/ WITH 50F DEW POINTS ACROSS THE EASTERN PERMIAN BASIN. THESE THERMO READINGS ARE RESULTING IN AN UNSTABLE AIR MASS ACROSS WEST TEXAS /CAPES 2500-3000 J/KG AND 700-500MB LAPSE RATES OF 9C/KM/ ALONG AND EAST OF THE DRYLINE. RADAR/SATELLITE INDICATED CONVECTION FIRING ALONG THE EASTERN SLOPES OF THE DAVIS MOUNTAIN WITH SOME HIGH BASED CUMULUS DEVELOPMENT ACROSS LEA COUNTY NM AND NEAR MONAHANS TX. BREEZY SOUTHERLY WINDS BENEATH RIGHT ENTRANCE REGION OF A PASSING UPPER LEVEL JET MAX TO THE NORTH AND LOW LEVEL MOISTURE CONVERGENCE ALONG THE EASTWARD SURGING DRYLINE SHOULD PROVIDE SUFFICIENT LIFT FOR CONVECTIVE INITIATION ACROSS THE EASTERN PERMIAN BASIN LATER THIS AFTERNOON. MEANWHILE...ONGOING CONVECTION TO OUR NORTH WILL AID IN PUSHING A SURFACE FRONTAL BOUNDARY CURRENTLY ACROSS THE TEXAS PANHANDLE SOUTHWARD...BECOMING STATIONARY ACROSS THE PERMIAN BASIN THIS EVENING. BACKING BOUNDARY LAYER WINDS NEAR THE FRONTAL BOUNDARY...STRENGTHENING LOW LEVEL JET /40-50KT/... AND A RETREATING DRYLINE WILL ASSIST IN CONVECTIVE DEVELOPMENT THIS EVENING. FORECAST SOUNDINGS INDICATE IMPROVING STORM SCALE VERTICAL SHEAR THIS EVENING AS WINDS VEER FROM S/SE AT LOWER LEVELS TO W/NW ALOFT. MAIN SEVERE WEATHER THREATS THIS AFTERNOON AND EVENING ARE LARGE HAIL AND DAMAGING WINDS...WITH THE POSSIBILITY OF LOCALLY HEAVY RAINS EASTERN PERMIAN BASIN THIS EVENING AS FRONTAL BOUNDARY APPROACHES THE AREA FROM THE NORTH AND LOW LEVEL JET STRENGTHENS. .LONG TERM... MID/UPPER RIDGE WILL CONTINUE TO STRENGTHEN OVER THE AREA THROUGH TOMORROW. NORTHWEST FLOW AT 500MB WILL ALSO CONTINUE OVER THE AREA THROUGH FRIDAY. ALTHOUGH HEIGHTS WILL INCREASE ON THURSDAY... TEMPERATURES SHOULD ACTUALLY DECREASE OVER THE CWA. THE THERMAL RIDGE AT 850MB CURRENTLY OVER THE AREA WILL RECEDE SOMEWHAT TO THE WEST ALLOWING THIS SLIGHT COOLING OF HIGH TEMPERATURES FOR TOMORROW. MOISTURE WILL STAY IN PLACE OVER THE AREA THROUGH FRIDAY AS WELL...AS FRONTAL BOUNDARY CURRENTLY LAYING ACROSS THE TX PANHANDLE IS CONTINUALLY REINFORCED WITH CONVECTION. WILL RETAIN THE CURRENT POPS MUCH AS THEY ARE CONSIDERING THE DAILY POSSIBILITY OF CONVECTION ASSOCIATED WITH THIS BOUNDARY AND VERY UNSTABLE AIR ACROSS THE REGION. HAVE INSERTED ISOLATED POPS FOR TOMORROW MORNING ACROSS THE NORTHEASTERN COUNTIES TO ACCOUNT FOR LINGERING SHOWERS AND THUNDERSTORMS FROM SEEMINGLY IMMINENT MCS MOVING ACROSS NORTHWEST AND WEST-CENTRAL TX IN NORTHWEST FLOW. ATTEMPTING TO TIME SHORTWAVES MOVING AROUND THE 500MB RIDGE BEYOND TOMORROW WOULD BE PROBLEMATIC... SO WILL ALSO KEEP POPS THROUGH THE WEEKEND AS THEY ARE...MAINLY OVER THE MOUNTAINS AND NORTHEASTERN SECTIONS OF THE CWA. HAVE ADDED ISOLATED POPS FOR TUESDAY AFTERNOON AND NIGHT AS A LARGER TROUGH OVER THE WEST COULD ALLOW SOME SHORTWAVES TO MOVE OVER THE AREA IN SOUTHWEST FLOW. WILL ALSO KEEP CURRENT TEMPERATURE TRENDS GOING SIMILAR TO PREVIOUS FORECAST WITH HIGHS GENERALLY IN THE 90S OVER MOST AREAS...EXCEPT ALONG THE RIO GRANDE WHERE IT WILL OF COURSE BE HOTTER. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 92 68 92 / 40 20 20 20 CARLSBAD NM 66 94 66 95 / 10 10 10 10 DRYDEN TX 71 94 73 94 / 0 10 10 0 FORT STOCKTON TX 71 94 69 95 / 10 10 10 10 GUADALUPE PASS TX 67 91 65 89 / 0 10 10 10 HOBBS NM 67 94 67 93 / 20 20 10 20 MARFA TX 61 91 60 88 / 0 10 10 10 MIDLAND INTL AIRPORT TX 71 93 70 94 / 30 20 10 20 ODESSA TX 71 93 70 94 / 20 20 10 20 WINK TX 74 99 72 99 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 01/20/74
Hazardous weather outlook, Jun 2, 2:15 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CDT WED JUN 2 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-030800- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 215 PM CDT (115 PM MDT) WED JUN 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE WESTERN LOW ROLLING PLAINS AND THE PERMIAN BASIN...MAINLY NORTH AND EAST OF A SEMINOLE TO MIDLAND TO BIG LAKE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.
In the hours before
Special weather statement, Jun 2, 4:08 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 408 PM CDT WED JUN 2 2004 TXZ045>048-050>053-030200- ANDREWS TX-BORDEN TX-DAWSON TX-GAINES TX-HOWARD TX-MARTIN TX- MITCHELL TX-SCURRY TX- INCLUDING THE CITIES OF...ANDREWS...BIG SPRING...COLORADO CITY... GAIL...LAMESA...SEMINOLE...SNYDER AND STANTON 408 PM CDT WED JUN 2 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT FOR THE FOLLOWING COUNTIES... IN WEST TEXAS...ANDREWS...BORDEN...DAWSON...GAINES...HOWARD... MARTIN...MITCHELL AND SCURRY. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ANDREWS...BIG SPRING...COLORADO CITY...GAIL...LAMESA...SEMINOLE...SNYDER AND STANTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 6:20 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.